Tennessee, 2003

Damaging Winds in Tennessee, August 22, 2003

August 22, 2003 · NWS MEG · 19 events in 16 counties and zones

19 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 6:45 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 22, 6:45 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT FRI AUG 22 2003

THUNDERSTORMS HAVE BEEN DEVELOPING WESTWARD ACROSS WESTERN KENTUCKY
AND INTO SOUTHEAST MISSOURI WITH THE ACTIVITY DROPPING SOUTHWARD.
THIS WILL BEAR WATCHING IN CASE SOMETHING SEVERE DEVELOPS OR A WATCH
IS ISSUED FOR NORTHERN SECTIONS OF THE MID SOUTH. FORECAST UPDATES
WILL BE ISSUED IF AND WHEN NEEDED.

.MEG...NONE.
Hazardous weather outlook, Aug 22, 2:57 AM CST, 17 hours 8 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
357 AM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE
PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY...AND AGAIN FROM
TUESDAY THROUGH THURSDAY. AT THIS TIME...THE PROBABILITY OF
WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 22, 7:38 PM CST, 27 minutes before
TNZ002>004-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT FRI AUG 22 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY...OBION AND WEAKLEY
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 22 MILES NORTH OF
SOUTH FULTON TO 26 MILES NORTHEAST OF PARIS AT 838 PM CDT...MOVING
SOUTHWEST AT 15 MPH.

PEOPLE IN HENRY...OBION AND WEAKLEY COUNTIES...INCLUDING THE CITIES
OF MARTIN...PARIS AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Paducah radar (KPAH), 82 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
August 22, 8:05 PM CST to 8:10 PM CST
Where
Henry County, 2 mi S of Puryear
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.417, -88.333

Some trees were blown down.

Thunderstorm Wind, Weakley

When
August 22, 8:15 PM CST to 8:25 PM CST
Where
Weakley County, Dresden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -88.717

Several trees and power lines were knocked down.

Thunderstorm Wind, Henry

When
August 22, 8:30 PM CST to 8:40 PM CST
Where
Henry County, Henry
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -88.417

Some trees and power lines were blown down.

Thunderstorm Wind, Carroll

When
August 22, 8:35 PM CST to 8:50 PM CST
Where
Carroll County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -88.467

Many trees and power lines were knocked down. A picnic pavilion was demolished by fallen trees.

Thunderstorm Wind, Obion

When
August 22, 8:45 PM CST to 9:00 PM CST
Where
Obion County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.350, -89.183

Many trees were blown down across the county.

Thunderstorm Wind, Henderson

When
August 22, 9:10 PM CST to 9:15 PM CST
Where
Henderson County, Rock Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -88.450

A few trees were knocked down.

Thunderstorm Wind, Gibson

When
August 22, 9:15 PM CST to 9:20 PM CST
Where
Gibson County, Brazil
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -89.067

Some trees were blown down.

Thunderstorm Wind, Madison

When
August 22, 9:20 PM CST to 9:25 PM CST
Where
Madison County, 4 mi NE of Jackson
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.650, -88.783

A couple of trees were knocked down.

Thunderstorm Wind, Henderson

When
August 22, 9:40 PM CST to 9:55 PM CST
Where
Henderson County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
35.633, -88.400

A preschool center had its roof blown off. Some trees were knocked down across the county. A car was demolished by a fallen tree.

Thunderstorm Wind, Chester

When
August 22, 9:40 PM CST to 9:55 PM CST
Where
Chester County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -88.650

Scattered trees were blown down across the county.

Thunderstorm Wind, Hardin

When
August 22, 9:45 PM CST to 9:50 PM CST
Where
Hardin County, Morris Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.317, -88.350

Several trees were knocked down.

Thunderstorm Wind, Dyer

When
August 22, 10:00 PM CST to 10:05 PM CST
Where
Dyer County, Dyersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.033, -89.383

A few trees were blown down.

Thunderstorm Wind, Lauderdale

When
August 22, 10:10 PM CST to 10:15 PM CST
Where
Lauderdale County, Ashport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.767, -89.800

Scattered trees were knocked down.

Thunderstorm Wind, McNairy

When
August 22, 10:20 PM CST to 10:25 PM CST
Where
McNairy County, Finger
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -88.600

A large tree was blown down.

Thunderstorm Wind, Hardeman

When
August 22, 10:20 PM CST to 10:35 PM CST
Where
Hardeman County, Silerton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.350, -88.817

Some trees and power lines were knocked down.

Thunderstorm Wind, Tipton

When
August 22, 10:40 PM CST to 10:45 PM CST
Where
Tipton County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -89.717

Scattered trees were blown down across the county.

Thunderstorm Wind, Fayette

When
August 22, 10:48 PM CST to 10:55 PM CST
Where
Fayette County, 3 mi N of Somerville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.300, -89.350

Several trees were knocked down.

Thunderstorm Wind, Shelby

When
August 22, 11:05 PM CST to 11:10 PM CST
Where
Shelby County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.300, -89.683

A few trees were knocked down.

Thunderstorm Wind, Shelby

When
August 22, 11:37 PM CST to 11:45 PM CST
Where
Shelby County, 7 mi E of Memphis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.133, -89.900

Some large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377165, 5377166, 5377167, 5377168, 5377169, 5377170, 5377171, 5377172, 5377233, 5377234, 5377235, 5377236, 5377237, 5377238, 5377239, 5377240, 5377241, 5377243, 5377242.